Hail, Knox
- When
- June 25, 12:55 AM CST
- Where
- Knox County, 5 mi W of Lindy
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.730, -97.829
Scattered thunderstorms developed southeast out of South Dakota into northeast Nebraska during the early morning hours of June 25th. At least one hail report was received from a storm as it tracked across northeast Nebraska, but the activity quickly weakened after that.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed southeast out of South Dakota into northeast Nebraska during the early morning hours of June 25th. At least one hail report was received from a storm as it tracked across northeast Nebraska, but the activity quickly weakened after that.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 9:45 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1045 PM CDT WED JUN 24 2009 .UPDATE... SENT UPDATED GRIDS AND FORECAST PRODUCTS TO REFINE PRECIPITATION CHANCES OVERNIGHT. && .DISCUSSION... PERSISTENT CONVECTION IN SOUTH CENTRAL NEBRASKA HAS WEAKENED CONSIDERABLY OVER THE LAST HOUR OR SO...BUT HAS LAID DOWN OUTFLOW BOUNDARIES THAT WERE MOVING EAST INTO OUR WESTERN CWA LATE THIS EVENING. AND A COUPLE OF ISOLATED SUPERCELLS IN SOUTHERN SOUTH DAKOTA WERE TRACKING ALMOST DUE SOUTH...ONE OF WHICH WILL LIKELY ROLL INTO NORTHEAST NEBRASKA NORTH OF WAYNE. BOTH OF THESE STORMS HAVE HAD NICE STRUCTURE AND TORNADO WARNINGS ISSUED FOR THEM. MODELS ARE HAVING A HARD TIME SORTING OUT EVENING CONVECTION...SO THEY OFFER LITTLE CONFIDENT OVERNIGHT. HOWEVER 00Z NAM DID SHOW BOTH AREAS OF PRECIPITATION...BUT DIMINISH IT AFTER MIDNIGHT WITH ALMOST NO QPF OVER OUR CWA. EVENING SPC RUC MESOANALYSIS CONTINUES TO SHOW 2000-3000 J/KG OF ELEVATED CAPE ACROSS NORTHEAST NEBRASKA. SHEAR PROFILES HAVE BEEN IMPROVING IN NORTHEAST NEBRASKA...WITH 0-6KM BULK SHEAR TOPPING 40KTS AS OF 02Z. GIVEN SHEAR AND INSTABILITY PROFILES...EXPECT NORTHERN CONVECTION TO CONTINUE TO DEVELOP INTO NORTHEAST NEBRASKA PAST MIDNIGHT AND TRACK SOUTHEAST TOWARD THE OMAHA METRO. LOW LEVEL SHEAR VECTORS BECOME NON-SUPPORTIVE OF TORNADOES AND LOW LEVEL CINH INCREASES WITH SOUTHWARD EXTENT INTO NORTHEAST NEBRASKA...SO DO NOT EXPECT TORNADIC SIGNATURES TO MAKE IT INTO OUR CWA. NEGATIVE FACTOR FOR STORMS IN GENERAL TO PERSIST PAST MIDNIGHT IS LACK OF STRONG LOW LEVEL CONVERGENCE AS LOW LEVEL JET IS WEAK AND WILL BECOME ORIENTED WEST TO EAST WITH TIME. && .PREV DISCUSSION... /ISSUED 547 PM CDT WED JUN 24 2009/ UPDATE... REMOVED HEAT ADVISORY FROM SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. DISCUSSION... SCATTERED THUNDERSTORMS THAT DEVELOPED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA HAVE DROPPED HUMIDITY AND TEMPERATURES WHERE EARLY HEAT ADVISORY WAS IN EFFECT. SO THAT ADVISORY WAS CANCELLED. ALSO CONFINED THUNDERSTORM CHANCES IN THE EARLY EVENING TO OUR SOUTHERN CWA. WHILE AFTERNOON CONVECTION HAS PUSHED SOUTH OF OUR AREA...OUTFLOW BOUNDARIES CONTINUE TO MIGRATE THROUGH SOUTHEAST NEBRASKA. THE THREAT OF DOWNBURST WINDS WILL CONTINUE WITH ANY STORMS THAT DEVELOP...BUT IS NOT AS GREAT AS EARLIER WHEN TEMPERATURE AND DEW POINT SPREADS WERE GREATER. PREV DISCUSSION... /ISSUED 302 PM CDT WED JUN 24 2009/ DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANLYS 110 KT H3 JET FM THE NRN PLAINS INTO THE GREAT LAKES. UPSTREAM...NEXT SHRT TROF WAS LOCATED OVR WRN WY ASSOCIATED WITH A 70 KT H3 JET AND A WELL DEFINED THERMAL TROF. EML AT H7 HAD SHIFTED NWD AND NOW EXTNDD FM THE HI PLAINS INTO SRN NEB WITH A H7 TO H5 DELTA T OF 20 C AT OAX. AT H85...OUTFLOW INDUCED WARM FRNT EXTNDD FM WRN NEB INTO CNTRL KS WITH THE MAIN SYNOPTIC FNT FM CNTRL MN INTO WRN SD. 19Z SFC ANLYS INDCD OUTFLOW FM ONGOING STORMS FM NRN MO WWD ALNG THE KS AND NEB BORDER. SFC LO ASSOCIATED WITH THE NEXT SHRWV WAS OVR WRN SD WITH WRMFNT THRU SRN SD. FORECAST...PERSISTENT WAA OVR E-CTNRL NEB THIS AFTN HAS ALLOWED FOR ANOTHER OUTFLOW BOUNDARY TO PUSH SWD INTO THE SRN FA THIS AFTN. ATMOSPHERE ALNG AND S OF THE BOUNDARY IS ONCE AGAIN HEATING AND BECOME POTENTIALLY UNSTABLE WITH MLCAPE OF 3000-4000 J/KG. WITH MAIN CAPPING INVERSION OVR NORTHERN CWA...WLD EXPECTED SCT STORMS TO CONT TO DVLP ALNG THE OUTFLOW BOUNDARY TO THE SOUTH. ALTHOUGH SHEAR IS GENERALLY WEAK IN THIS AREA /AOB 20 KT/...DEGREE OF SHEAR AND A 600 MB TO SFC THETA-E DIFF OF AROUND 40 SHLD ALLOW FOR MORE DOWN BURSTS. OVER-ALL THOUGH...CONVECTION SHLD CONT TO SINK TO THE S AND MAY EXIT THE FA BY MID EVNG. BACK TO THE NORTHWEST...INCREASING FORCING FOR ASCENT SHLD LEAD TO CONVECTIVE DVLPMNT OVR SODAK NEAR THE WRMFNT AND SFC LO. INCREASING SHEAR IN THIS AREA /AOA 40 KT/ SHLD LEAD TO ORGANIZED STORMS THIS EVNG. SODAK CONVECTION SHLD EVENTUALLY GROW UPSCALE INTO A SMALL MCS BY LATE EVNG AND IT DIVE SEWD. AS THE UPPER LVL FORCING SHIFTS EWD WITH DEPARTING SHRTWV TROF...SOME QUESTION AS TO HOW FAR WWD CONVECTION CAN BUILD INTO CAPPING INVERSION. NEVERTHELESS IT STILL LOOKS LIKE THE NERN FA ESPECIALLY WILL SEE SOME OF THIS ACTIVITY BY LATE EVNG OR JUST AFTER MIDNIGHT. WILL HAVE A POP GRADIENT FM E TO W WITH THE HIGHEST POPS OUT EAST. THE CNTRL CWA /ARND THE METRO/ IS ACTUALLY LIKELY TO SEE A LULL IN ACTIVITY THIS EVNG WHILE CONVECTION STAYS TO THE S AND N. ANY STORMS SHLD CLEAR THE FA BY THURSDAY MORNING OFF TO THE SOUTHEAST AND WILL LEAD TO A HOT DAY. SFC BOUNDARY SAGS INTO THE SRN CWA DURING THE AFTN...BUT WITH LITTLE FORCING FOR ASCENT ON THE SYNOPTIC SCALE AND CAP IN PLACE...IT APPEARS STORMS WILL HAVE A HARD TIME DVLPG AND WL LEAVE THE FA DRY ATTM. H85 TMPS REBOUND IN THE WEAK OF TONIGHTS CONVECTION AND MIXING TO JUST SHY OF H85 YIELDS TMPS INTO THE MID AND UPPER 90S AND THUS HAVE INCREASED TMPS. PAST THUR...UPPER LEVEL RIDGE BUILDS AHEAD OF THE NEXT SIG TROF PROGGED FOR THE AREA FOR FRI/SAT. WL MAINTAIN SOME SCHC POPS FOR THURS NIGHT FOR ANY HIGH PLAINS CONVECTION THAT MAKES IT INTO FAR NE NEB...BUT OTHERWISE FRI SHLD BE DRY AND HOT AGAIN. HAVE INCREASED GOING HIGHS WITH H85 TMPS OF +25 C OF THE AREA. CONVECTION LIKELY TO DVLP FRI NIGHT OVR THE WRN HIGH PLAINS ASSOCIATED WITH SAID TROF...BUT WITH RIDGE IN PLACE...MOST OF THIS ACTIVITY SHLD STAY TO THE NORTH AND HAVE LOWERED OR REMOVED POPS MOST AREAS. SFC FNT WILL THEN TRACK THROUGH THE AREA ON SAT. LO LVL FLOW TURNS TO THE SW AND MOISTURE DECREASES DURING THE DAY ON SAT DECREASING THE CHC FOR STORMS. WL MAINTAIN SOME SLIGHT CHC POPS...BUT MOST OF THE ACTIVITY WL BE EAST. COOLER AND DRIER AIR THEN SETTLES IN FOR NEXT WEEK AND REMOVED POPS FM MOST OF THE EXTENDED. BOUSTEAD AVIATION... FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 25/18Z. VFR CONDITIONS ARE EXPECTED AT TAF SITES FOR THE MOST PART. CONVECTION POTENTIAL IS THE MAIN CONCERN AND KOFK AND KOMA APPEAR TO HAVE BEST CHANCES THROUGH THE OVERNIGHT HOURS. WL BE SOME SCATTERED -TSRA AROUND THROUGH THE EARLY AFTERNOON AND EVENING HOURS...AND THEN ANOTHER CHANCE COMES LATER THIS EVENING AND OVERNIGHT AS STORMS ARE EXPECTED TO DEVELOP OVER SRN SD AND SPREAD SOUTHEAST. KLNK MAY MISS OUT ON THE LATER DEVELOPMENT. BK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1026 PM CDT WED JUN 24 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251730- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1026 PM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS OVER SOUTHERN SOUTH DAKOTA MAY ENTER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA LATE THIS EVENING. ISOLATED SEVERE WEATHER WILL BE POSSIBLE WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORMS MAY DEVELOP IN EASTERN NEBRASKA LATER TONIGHT...POSSIBLY MOVING INTO WEST CENTRAL IOWA BEFORE WEAKENING TOWARD MORNING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH STORMS TONIGHT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY STORMS THAT MOVE THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS...OR HEAVY RAINFALL. MAYES
The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 06:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167711.